Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A direct boundary element method for Signorini problems

Author: Hou De Han
Journal: Math. Comp. 55 (1990), 115-128
MSC: Primary 65N30; Secondary 49J40, 65K05
MathSciNet review: 1023048
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, a Signorini problem is reduced to a variational inequality on the boundary, and a direct boundary element method is presented for its solution. Furthermore, error estimates for the approximate solutions of Signorini problems are given. In addition, we show that the Signorini problem may be formulated as a saddle-point problem on the boundary.

References [Enhancements On Off] (What's this?)

  • J. M. Aitchison, A. A. Lacey, and M. Shillor, A model for an electropaint process, IMA J. Appl. Math. 33 (1984), no. 1, 17–31. MR 763400, DOI
  • Ivo Babuška and A. K. Aziz, Survey lectures on the mathematical foundations of the finite element method, The mathematical foundations of the finite element method with applications to partial differential equations (Proc. Sympos., Univ. Maryland, Baltimore, Md., 1972) Academic Press, New York, 1972, pp. 1–359. With the collaboration of G. Fix and R. B. Kellogg. MR 0421106
  • Haïm Brézis, Problèmes unilatéraux, J. Math. Pures Appl. (9) 51 (1972), 1–168. MR 428137
  • G. Duvaut and J.-L. Lions, Les inéquations en mécanique et en physique, Dunod, Paris, 1972 (French). Travaux et Recherches Mathématiques, No. 21. MR 0464857
  • Gaetano Fichera, Problemi elastostatici con vincoli unilaterali: Il problema di Signorini con ambigue condizioni al contorno, Atti Accad. Naz. Lincei Mem. Cl. Sci. Fis. Mat. Natur. Sez. Ia (8) 7 (1963/64), 91–140 (Italian). MR 178631
  • Avner Friedman, Variational principles and free-boundary problems, Pure and Applied Mathematics, John Wiley & Sons, Inc., New York, 1982. A Wiley-Interscience Publication. MR 679313
  • Roland Glowinski, Numerical methods for nonlinear variational problems, Springer Series in Computational Physics, Springer-Verlag, New York, 1984. MR 737005
  • Roland Glowinski, Jacques-Louis Lions, and Raymond Trémolières, Numerical analysis of variational inequalities, Studies in Mathematics and its Applications, vol. 8, North-Holland Publishing Co., Amsterdam-New York, 1981. Translated from the French. MR 635927
  • Hou De Han, The boundary finite element methods for Signorini problems, Numerical methods for partial differential equations (Shanghai, 1987) Lecture Notes in Math., vol. 1297, Springer, Berlin, 1987, pp. 38–49. MR 929036, DOI
  • Hou De Han, Boundary integro-differential equations of elliptic boundary value problems and their numerical solutions, Sci. Sinica Ser. A 31 (1988), no. 10, 1153–1165. MR 976775
  • ---, A new class of variational formulations for the coupling of finite and boundary element methods (to appear).
  • George C. Hsiao and Wolfgang L. Wendland, A finite element method for some integral equations of the first kind, J. Math. Anal. Appl. 58 (1977), no. 3, 449–481. MR 461963, DOI
  • M. N. Le Roux, Méthode d’éléments finis pour la résolution numérique de problèmes extérieurs en dimension $2$, RAIRO Anal. Numér. 11 (1977), no. 1, 27–60, 112 (French, with English summary). MR 448954, DOI
  • J.-L. Lions, Optimal control of systems governed by partial differential equations., Die Grundlehren der mathematischen Wissenschaften, Band 170, Springer-Verlag, New York-Berlin, 1971. Translated from the French by S. K. Mitter. MR 0271512
  • J.-L. Lions and E. Magenes, Non-homogeneous boundary value problems and applications. I, Springer-Verlag, Berlin, 1972.
  • J.-C. Nédélec, Integral equations with nonintegrable kernels, Integral Equations Operator Theory 5 (1982), no. 4, 562–572. MR 665149, DOI
  • A. Signorini, Sopra alcune questioni di elastostatica, Atti della Società Italiana per il Progresso della Scienza, 1933.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 49J40, 65K05

Retrieve articles in all journals with MSC: 65N30, 49J40, 65K05

Additional Information

Keywords: Signorini problem, variational inequality, boundary finite element method, saddle-point problem
Article copyright: © Copyright 1990 American Mathematical Society